Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 46, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 8, 2023, 3:25 PM MDT for Dundy County, Nebraska; Yuma County, Colorado. It was in force for 35 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2023, 3:25 PM MDT (21:25 UTC)
- Expired
- Jul 8, 2023, 4:00 PM MDT
- In force
- 35 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Yuma County, CO, Dundy County, NE
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:30 PM MDT | TSTM WND DMG | 1 E Wauneta, CO | Photo received via social media of wind damage to a large tree bending it almost at a 45 degree angle at the location. |
| Jul 8, 3:30 PM MDT | HAIL 2.75 | 1 E Wauneta, CO | Hail up to baseballs in size reported to have accumulated at location via social media. Hail reported to have broken windows on a vehicle, put dents in a trailer, and have damaged trees. |
| Jul 8, 3:30 PM MDT | HAIL 4 | Wauneta, CO | Delayed report via social media. Images received of hail damage to property. Reportee estimates up to softball sized hail based on dent sizes and the holes in glass windows. |
| Jul 8, 3:40 PM MDT | HAIL 1.75 | 1 Sse Wauneta, CO | Reported via social media. Golf ball hail is ongoing. |
| Jul 8, 3:40 PM MDT | HAIL 2.75 | 1 Sse Wauneta, CO | Corrects previous hail report from 1 SSE Wauneta. Reported via social media. Golf ball hail to baseball hail observed with damage to crops. Hail was mostly golf ball sized. Time and location estimated. |
| Jul 8, 3:53 PM MDT | HAIL 1.75 | Laird, CO | Hail up to golf balls in size reported via social media at location. Hail broke vehicle side mirror and tail light as well as put several dents into the vehicle. |
| Jul 8, 3:53 PM MDT | HAIL 2 | Laird, CO | Corrects previous hail report from Laird. Hail larger than golf balls in size reported via social media at location. Hail broke a vehicle side mirror and a tail light as well as put several dents into the vehicle. |
| Jul 8, 3:55 PM MDT | TSTM WND DMG | 1 E Wray, CO | Tree branches reported down due to thunderstorm wind gusts in Wray, CO. |
| Jul 8, 3:55 PM MDT | HAIL 1.75 | 3 W Laird, CO | Golf ball sized hail reported at location. |
| Jul 8, 4:00 PM MDT | HAIL 1.25 | 4 Nne Wray, CO | Delayed report. Half dollar sized hail shredded leaves, created dents in vehicle and broke vehicle windows. There were also broken house windows. Hail fell for a duration of twenty minutes. |
| Jul 8, 4:05 PM MDT | HAIL 0.25 | 5 Ssw Laird, CO | |
| Jul 8, 4:07 PM MDT | HAIL 1.75 | 1 N Wauneta, CO | Hail around golf ball size or slightly larger reported at location via social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:09 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
136
WFUS53 KGLD 082125
TORGLD
COC125-NEC057-082200-
/O.NEW.KGLD.TO.W.0046.230708T2125Z-230708T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
325 PM MDT Sat Jul 8 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northeastern Yuma County in northeastern Colorado...
Southwestern Dundy County in southwestern Nebraska...
* Until 400 PM MDT.
* At 324 PM MDT, a severe thunderstorm capable of producing a tornado
was located 13 miles north of Wray, moving southeast at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Yuma and southwestern Dundy Counties, including the
following locations... Laird, Alvin and Wauneta.
This includes Highway 385 between mile markers 245 and 265.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4031 10241 4038 10230 4040 10220 4015 10181
4002 10198 4001 10217
TIME...MOT...LOC 2124Z 311DEG 31KT 4027 10226
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
CA3 follow-up statements
198
WWUS53 KGLD 082139
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
339 PM MDT Sat Jul 8 2023
COC125-NEC057-082200-
/O.CON.KGLD.TO.W.0046.000000T0000Z-230708T2200Z/
Yuma CO-Dundy NE-
339 PM MDT Sat Jul 8 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
NORTHEASTERN YUMA AND SOUTHWESTERN DUNDY COUNTIES...
At 338 PM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Wray, moving southeast at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Wray and Laird.
This includes Highway 385 between mile markers 245 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4021 10233 4028 10222 4030 10209 4015 10181
4002 10198 4001 10217
TIME...MOT...LOC 2138Z 318DEG 31KT 4019 10215
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
CA984
WWUS53 KGLD 082144
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
344 PM MDT Sat Jul 8 2023
COC125-NEC057-082200-
/O.CON.KGLD.TO.W.0046.000000T0000Z-230708T2200Z/
Yuma CO-Dundy NE-
344 PM MDT Sat Jul 8 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
NORTHEASTERN YUMA AND SOUTHWESTERN DUNDY COUNTIES...
At 342 PM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Wray, moving southeast at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation. Golf ball sized hail was reported
in Wauneta at 340 PM MDT.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Wray and Laird.
This includes Highway 385 between mile markers 245 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4021 10233 4028 10222 4030 10209 4015 10181
4002 10198 4001 10217
TIME...MOT...LOC 2142Z 311DEG 31KT 4016 10211
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
CA799
WWUS53 KGLD 082200
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
400 PM MDT Sat Jul 8 2023
COC125-NEC057-082209-
/O.EXP.KGLD.TO.W.0046.000000T0000Z-230708T2200Z/
Yuma CO-Dundy NE-
400 PM MDT Sat Jul 8 2023
...THE TORNADO WARNING FOR NORTHEASTERN YUMA AND SOUTHWESTERN DUNDY
COUNTIES WILL EXPIRE AT 400 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado...and southwestern Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
Remember, a Severe Thunderstorm Warning still remains in effect for
Yuma, Dundy, and Cheyenne counties until 5 PM MDT.
LAT...LON 4021 10233 4028 10222 4030 10209 4015 10181
4002 10198 4001 10217
TIME...MOT...LOC 2159Z 311DEG 31KT 4007 10197
$$
CAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 8, 2:19 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 8, 2:19 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Goodland KS 219 PM MDT Sat Jul 8 2023 .SHORT TERM...(This evening through Monday) Issued at 218 PM MDT Sat Jul 8 2023 As of 1:30 PM MDT, storms are beginning to develop over the northwest corner of the Tri-State area and up into Southeast Wyoming. So far the HRRR has had the best handle of the rapidly developing storms. These storms are expected to be scattered storms with supercells capable of producing all hazards. Storms are expected to impact areas generally along and west of US-83; however, the best likelihood for severe weather is expected along and west of the KS Highway 27 corridor from Dundy County, Nebraska to Wallace County, Kansas. A Severe Thunderstorm Watch is now in effect until 9 PM MDT for those on either side of the Colorado border. While all hazards are possible, the main ones of concern are up to 2" hail, wind gusts up to 70 mph, and heavy rainfall. A couple of tornadoes can't be ruled out mainly over Northeast Colorado, but confidence is low to moderate at this time. This environment is a bit different from the last few severe days as it is essentially a High Shear-Low CAPE day. Low level wind shear is out of the west to northwest at 30-60 kts, increasing throughout the evening. MLCAPE leave a bit to be desired with values ranging from 500-~1000 J/kg. There is a bit of a capping inversion along and east of the first row of counties in Kansas and Nebraska, which could limit severe storms moving further east over the area. Storms are expected to exit the Tri-State area completely between midnight and sunrise tomorrow morning though the severe threat should taper off during the evening hours. Overnight lows are expected to be in the mid to upper 50s tonight. Sunday is a bit quieter with little to no chance for precipitation for the area. The upper ridge is expected to move further over the area while a surface high moves over Kansas. Shortwave disturbances are expected to help develop/strengthen a lee trough later in the day. There may be an isolated As the disturbances move over, a few showers and storms may be triggered; however, confidence is very low at this time. Temperatures look to warm a bit more on Sunday with highs in the upper 70s to lower 80s. Overnight lows will be in the upper 50s to lower 60s. On Monday we are expected to be under the ridge, but there will be an upper shortwave move over from the Rockies during the afternoon hours. For much of the day, the Tri-State area is expected to be dry with temperatures reaching the upper 80s to lower 90s. During the evening hours, scattered showers and storms are possible. The main area of concern for any severe weather is mainly east of the Colorado border. The overnight low is expected to be mainly in the 60s. .LONG TERM...(Tuesday through Saturday) Issued at 102 PM MDT Sat Jul 8 2023 Sprawling upper ridge will move from the Southern Plains at the beginning of the period to the Desert Southwest by the end of the period. Warmest temperatures will be under the ridge, so will start the period with highs in the 90s both Tuesday and Wednesday, then cooling off towards the end of the period to the 80s. Cold frontal timing a little faster compared to previous runs and is moving through the forecast area during the day Thursday. Daily thunderstorm chances continue through the entire period. However, storms will be more scattered with proximity to the ridge Tuesday and Wednesday, then increasing in coverage for Thursday through Saturday as the area gets under northwest flow aloft. Deep layer shear appears that it will be sufficient for a severe risk, at or above 30 kts, the entire period. Front will also play a role on Thursday for convective initiation and enhanced severe threat, and is the same day deep layer shear is forecast to be around 50 kts. Given daily rounds of storms and increasing moisture, especially Thursday and beyond, flooding will also be a potential hazard. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1118 AM MDT Sat Jul 8 2023 KGLD: Ceilings should improve from MVFR to VFR over the next 2-3 hours as the low stratus continues to dissipate. There is potential for scattered showers and storms to develop this afternoon around ~20-23Z around the area with more showers and storms moving near the terminal between 00Z and 05Z tonight. Winds are expected to remain out of the southeast through the evening at 10-15 kts with gusts to ~20 kts possible during the mid to late afternoon. Overnight winds will shift to become more southerly at 5-10 kts through the end of the period. KMCK: VFR conditions are anticipated through the end of the period with winds out of the east to east-southeast at 5-10 kts through ~12Z Sunday. After 12Z, winds are expected to become more southerly for the remainder of the period with speeds of 5-10 kts. There is potential for showers and possibly storms to move within the vicinity of the terminal during the late afternoon and evening hours; however, confidence is too low at this time to include in the TAFs. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...KMK LONG TERM...024 AVIATION...KMK
Hazardous weather outlook, Jul 8, 1:27 PM MDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 127 PM MDT Sat Jul 8 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091930- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 127 PM MDT Sat Jul 8 2023 /227 PM CDT Sat Jul 8 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible across portions of the region today and tonight. The area of focus will be locales along and west of a line from McCook, Nebraska to Oakley, Kansas. The best chance for severe weather is along and west of Kansas Highway 27 where a Severe Thunderstorm Watch is in effect until 9 PM MDT. Threats from any storms will include large hail, damaging wind gusts, and locally heavy rainfall that could lead to flash flooding. A few isolated tornadoes are even possible. Storms should be completely out of the area by sunrise Sunday morning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... There will be afternoon and evening chances for thunderstorms across portions of the Tri State region through next week. The best chance for these will occur in the latter portion of next week. Some of the storms that do occur will produce locally heavy rainfall that may produce some flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 8, 1:35 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
135 PM MDT Sat Jul 8 2023
NEZ079-082000-
Dundy NE-
135 PM MDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of southeastern Dundy
County through 200 PM MDT...
At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Benkelman, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Benkelman around 145 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4000 10132 4000 10179 4010 10180 4018 10132
TIME...MOT...LOC 1934Z 267DEG 34KT 4005 10168
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CAThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:35 PM MDT | Special Weather Statement | GLD | Dundy | 25 min |
| Jul 8, 3:29 PM MDT | Special Weather Statement | GLD | Hitchcock | 31 min |
| Jul 8, 3:58 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 62 min |
| Jul 8, 2:43 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 62 min |
| Jul 8, 4:50 PM MDT | Special Weather Statement | GLD | Yuma | 25 min |
| Jul 8, 5:13 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 40 min |
| Jul 8, 5:23 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 52 min |
Nearby
Tornado Warnings in Nebraska, 2023Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.